Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 11, NWS Duluth, MN

July 9, 2008Lake County, Saint Louis County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 9, 2008, 5:20 PM CDT for Lake County, Saint Louis County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2008, 5:20 PM CDT (22:20 UTC)
Expired
Jul 9, 2008, 6:00 PM CDT
In force
40 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

Counties Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 80 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:20 PM CDTHAIL 0.88Babbitt, MN
Jul 9, 5:22 PM CDTHAIL 14 Ne Babbitt, MNQUARTER SIZE HAIL COVERING HIGHWAY 21 BETWEEN ELY AND BABBITT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 092220
TORDLH
MNC075-137-092300-
/O.NEW.KDLH.TO.W.0011.080709T2220Z-080709T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
520 PM CDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...
  CENTRAL LAKE COUNTY IN NORTHEAST MINNESOTA...

* UNTIL 600 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BABBITT...
  OR 19 MILES SOUTH OF ELY...MOVING SOUTHEAST AT 40 MPH.

* THIS POSSIBLE TORNADO WILL BE NEAR...
  BIG LAKE BY 530 PM...
  SEVEN BEAVER LAKE BY 535 PM...
  ROUND LAKE BY 540 PM...
  GREENWOOD LAKE BY 545 PM...
  WHYTE BY 550 PM...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4733 9126 4714 9162 4764 9213 4776 9193
TIME...MOT...LOC 2220Z 318DEG 34KT 4763 9194

$$

LONKA
2 follow-up statements
000 
WWUS53 KDLH 092231
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
529 PM CDT WED JUL 9 2008

MNC075-137-092300-
/O.CON.KDLH.TO.W.0011.000000T0000Z-080709T2300Z/
ST. LOUIS MN-LAKE MN-
529 PM CDT WED JUL 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WEST
CENTRAL LAKE AND EAST CENTRAL ST. LOUIS COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
POSSIBLE TORNADO WAS LOCATED NEAR BIG LAKE...OR 22 MILES SOUTH OF
ELY...MOVING SOUTHEAST AT 37 MPH.

THIS POSSIBLE TORNADO WILL BE NEAR...
  SEVEN BEAVER LAKE BY 535 PM...
  ROUND LAKE BY 540 PM...
  GREENWOOD LAKE BY 545 PM...
  WHYTE BY 555 PM...

IN ADDITION...TRAINED SPOTTERS REPORTED QUARTER SIZE HAIL COVERING 
HIGHWAY 21 NEAR BABBITT. THE SAFEST PLACE TO BE DURING A TORNADO 
IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY 
FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST 
FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A 
CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY 
AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4719 9162 4759 9204 4771 9185 4747 9148
      4745 9143 4743 9143 4743 9141 4741 9137
      4737 9134
TIME...MOT...LOC 2229Z 315DEG 32KT 4757 9185

$$

LONKA
000 
WWUS53 KDLH 092248
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
548 PM CDT WED JUL 9 2008

MNC137-092258-
/O.CAN.KDLH.TO.W.0011.000000T0000Z-080709T2300Z/
ST. LOUIS MN-
548 PM CDT WED JUL 9 2008

...THE TORNADO WARNING FOR EAST CENTRAL ST. LOUIS COUNTY IS
CANCELLED...

LAT...LON 4724 9155 4747 9179 4756 9162 4747 9148
      4745 9143 4743 9143 4741 9137 4737 9134
TIME...MOT...LOC 2248Z 313DEG 34KT 4746 9165

$$

MNC075-092300-
/O.CON.KDLH.TO.W.0011.000000T0000Z-080709T2300Z/
LAKE MN-
548 PM CDT WED JUL 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL
LAKE COUNTY...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
POSSIBLE TORNADO WAS LOCATED NEAR GREENWOOD LAKE...OR 31 MILES SOUTH
OF ELY...MOVING SOUTHEAST AT 39 MPH.

THIS POSSIBLE TORNADO WILL BE NEAR...
  WHYTE BY 555 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4724 9155 4747 9179 4756 9162 4747 9148
      4745 9143 4743 9143 4741 9137 4737 9134
TIME...MOT...LOC 2248Z 313DEG 34KT 4746 9165

$$

LONKA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 9, 4:56 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 9, 4:56 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT WED JUL 9 2008

.MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL THROUGH
8 PM...

A RATHER DECENT ENVIRONMENT FOR SEVERE THUNDERSTORMS HAS DEVELOPED
OVER NORTHERN MINNESOTA IN ADVANCE OF APPROACHING MID LEVEL SHORT
WAVE TROF AXIS EVIDENT IN WV SAT IMAGERY OVER SE MANITOBA.  WHILE
MLCAPE VALUES ARE ON THE ORDER OF 1000 J/KG PER THE SPC MESOANALYSIS
PAGE..EVIDENCE FROM FORECAST SOUNDINGS/TAMDAR DATA AND LATEST
SFC/RADAR OBS SEEMS TO INDICATE THAT REALIZED CAPE MAY ACTUALLY
SEVERAL HUNDRED J/KG GREATER.  IN ADDITION..STEEP LOW LEVEL LAPSE
RATES ARE LEADING TO A SIGNIFICANT AMOUNT OF CAPE BELOW 3 KM AND
FREEZING LEVELS ARE QUITE LOW FOR MID JULY.  DEEP LAYER SHEAR ON THE
ORDER OF 50 KTS IS MORE THAN SUFFICIENT FOR ORGANIZED STORMS AND
SUPERCELLS GIVEN THE AVAILABLE INSTABILITY..AND THIS IS CONFIRMED BY
THE LATEST KDLH VOLUMETRIC Z/V DATA REVEALING ONE SMALL SUPERCELL
JUST NORTH OF TOWER AND ANOTHER JUST SOUTH OF BLACKDUCK.

GIVEN APPROACHING WAVE/FORCING..IT APPEARS THAT STORMS SHUD PERSIST
FOR AT LEAST 2-3 MORE HOURS BEFORE DIMINISHING IN INTENSITY TOWARD
SUNSET.  GIVEN THE LOW FREEZIGN LEVELS..LARGE HAIL WILL BE THE
PRIMARY SEVERE THREAT..ESPECIALLY WITH ANY SUPERCELLS WHERE QUARTER
TO GOLF BALL SIZE HAIL IS POSSIBLE.  STEEP LOW LEVEL LAPSE RATES
ALSO INDICATE A WIND DAMAGE THREAT WITH THE STRONGER STORMS.
FINALLY..WHILE THE TORNADO THREAT APPEARS LOW..A NARROW AXIS OF
SIGNIFICANT LOW LEVEL CAPE/SURFACE VORTICITY AND SFC-1 KM SHEAR FROM
10-20 KTS EXISTS FROM NEAR KINL SEWD TO THE ELY AREA..AND IT IS NOT
ENTIRELY OUT OF THE QUESTION THAT THE STRONGEST UPDRAFTS MAY BE ABLE
TO GENERATE A WEAK SPIN UP OR TWO THROUGH AROUND 00Z.
 MILLER
Hazardous weather outlook, Jul 9, 3:37 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
337 PM CDT WED JUL 9 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
337 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON OVER THE
INTERNATIONAL BORDER REGION AND MOVE TOWARDS THE RANGE BY EARLY
EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF THE NORTHLAND
THURSDAY THROUGH FRIDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME
THUNDERSTORMS MAY BE SEVERE THURSDAY THROUGH FRIDAY NIGHT...WITH
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND/OR FRIDAY.

LSZ121-140>148-101030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
337 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY EVENING ACROSS
MOST OF NORTHWESTERN LAKE SUPERIOR....GENERALLY NORTH OF TWO HARBORS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF WESTERN LAKE
SUPERIOR THURSDAY THROUGH EARLY SATURDAY. THERE IS A SLIGHT RISK THAT
SOME THUNDERSTORMS MAY BE SEVERE THURSDAY THROUGH FRIDAY
NIGHT...WITH LARGE HAIL AND DAMAGING WINDS.

CANNON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:33 PM CDTSevere Thunderstorm WarningDLHSaint Louis42 min
Jul 9, 5:03 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching42 min
Jul 9, 5:12 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis48 min
Jul 9, 5:17 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Saint Louis43 min
Jul 9, 5:46 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching44 min
Jul 9, 6:00 PM CDTSevere Thunderstorm WarningDLHLake30 min
Jul 9, 6:01 PM CDTSpecial Marine WarningDLH59 min
Jul 9, 6:31 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis29 min
Jul 9, 6:31 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis59 min
Jul 9, 6:58 PM CDTSpecial Marine WarningDLH53 min

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.